Back to Ask the Diabetes Team Ask the Diabetes Team

From Niota, Tennessee, USA:

A few days ago, my 47 year old husband was diagnosed with type 2. diabetes and started on Glucophage, 500 mg, once in the morning. However, his glucose levels were still very high (300s mg/dl [16.7 mmol/L]), so today the physician assistant put him 10 units of insulin in the morning along with another pill (Amaryl) and the Glucophage. The physician assistant wants to see him again in a few days with results of testing four times daily. How does this treatment sound to you?


It sounds reasonable. One of the problems faced by patients with type 2 diabetes is what the initial treatment should. It is very common to have a rather high sugar up front, have some resistance to the sugar come down with a single agent, and later on be treated effectively with that single agent. The reason for this is a condition called glucose toxicity.

Glucose toxicity refers to the idea that high sugars suppress the ability of the cells that make insulin to make it. It is only after the high sugars are lowered that you may gain enough responsiveness from your own body to respond to a single agent. The addition of insulin and Amaryl [glimepiride] in addition to the Glucophage [metformin], is to get your husband's insulin-producing cells to respond.


Original posting 24 May 2003
Posted to Daily Care and Type 2


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.